Browse

You are looking at 1 - 2 of 2 items

Open access

Ali A Zaied, Halis K Akturk, Richard W Joseph and Augustine S Lee

Summary

Nivolumab, a monoclonal antibody against programmed cell death-1 receptor, is increasingly used in advanced cancers. While nivolumab use enhances cancer therapy, it is associated with increased immune-related adverse events. We describe an elderly man who presented in ketoacidosis after receiving nivolumab for metastatic renal cell carcinoma. On presentation, he was hyperpneic and laboratory analyses showed hyperglycemia and anion-gapped metabolic acidosis consistent with diabetic ketoacidosis. No other precipitating factors, besides nivolumab, were identified. Pre-nivolumab blood glucose levels were normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. He was diagnosed with insulin-dependent autoimmune diabetes mellitus secondary to nivolumab. Although nivolumab was stopped, he continued to require multiple insulin injection therapy till his last follow-up 7 months after presentation. Clinicians need to be alerted to the development of diabetes mellitus and diabetic ketoacidosis in patients receiving nivolumab.

Learning points:

  • Diabetic ketoacidosis should be considered in the differential of patients presenting with metabolic acidosis following treatment with antibodies to programmed cell death-1 receptor (anti-PD-1).

  • Autoimmune islet cell damage is the presumed mechanism for how insulin requiring diabetes mellitus can develop de novo following administration of anti-PD-1.

  • Because anti-PD-1 works by the activation of T-cells and reduction of ‘self-tolerance’, other autoimmune disorders are likely to be increasingly recognized with increased use of these agents.

Open access

Omayma Elshafie, Yahya Al Badaai, Khalifa Alwahaibi, Asim Qureshi, Samir Hussein, Faisal Al Azzri, Ali Almamari and Nicholas Woodhouse

Summary

A 48-year-old hypertensive and diabetic patient presented with a 10-year history of progressive right facial pain, tinnitus, hearing loss, sweating, and palpitations. Investigations revealed a 5.6 cm vascular tumor at the carotid bifurcation. Her blood pressure (BP) was 170/110, on lisinopril 20 mg od and amlodipine 10 mg od and 100 U of insulin daily. A catecholamine-secreting carotid body paraganglioma (CSCBP) was suspected; the diagnosis was confirmed biochemically by determining plasma norepinephrine (NE) level, 89 000 pmol/l, and chromogranin A (CgA) level, 279 μg/l. Meta-iodobenzylguanidine and octreotide scanning confirmed a single tumor in the neck. A week after giving the patient a trial of octreotide 100 μg 8 h, the NE level dropped progressively from 50 000 to 25 000 pmol/l and CgA from 279 to 25 μg/l. Treatment was therefore continued with labetalol 200 mg twice daily (bid) and long-acting octreotide-LA initially using 40 mg/month and later increasing to 80 mg/month. On this dose and with a reduced labetalol intake of 100 mg bid, BP was maintained at 130/70 and her symptoms resolved completely. CgA levels returned to normal in the first week and these were maintained throughout the 3 month treatment period. During tumor resection, there were minimal BP fluctuations during the 10 h procedure. We conclude that short-term high-dose octreotide-LA might prove valuable in the preoperative management of catecholamine-secreting tumors. To the best of our knowledge, this is the first report on the successful use of octreotide in a CSCBP.

Learning points

  • The value of octreotide scanning in the localization of extra-adrenal pheochromocytoma.

  • Control of catecholamine secretion using high-dose octreotide.

  • This is a report of a rare cause of secondary diabetes and hypertension.